Foundations of Computational Mathematics

, Volume 14, Issue 4, pp 791–860 | Cite as

New Tools for Classifying Hamiltonian Circle Actions with Isolated Fixed Points

  • Leonor Godinho
  • Silvia Sabatini


For every compact almost complex manifold \((\mathsf {M},\mathsf {J})\) equipped with a \(\mathsf {J}\)-preserving circle action with isolated fixed points, a simple algebraic identity involving the first Chern class is derived. This enables us to construct an algorithm to obtain linear relations among the isotropy weights at the fixed points. Suppose that \(\mathsf {M}\) is symplectic and the action is Hamiltonian. If the manifold satisfies an extra so-called positivity condition, then this algorithm determines a family of vector spaces that contain the admissible lattices of weights. When the number of fixed points is minimal, this positivity condition is necessarily satisfied whenever \(\dim (\mathsf {M})\le 6\) and, when \(\dim (\mathsf {M})=8\), whenever the \(S^1\)-action extends to an effective Hamiltonian \(T^2\)-action, or none of the isotropy weights is \(1\). Moreover, there are no known examples with a minimal number of fixed points contradicting this condition, and their existence is related to interesting questions regarding fake projective spaces. We run the algorithm for \(\dim (\mathsf {M})\le 8\), quickly obtaining all the possible families of isotropy weights. In particular, we simplify the proofs of Ahara and Tolman for \(\dim (\mathsf {M})=6\) and, when \(\dim (\mathsf {M})=8\), we prove that the equivariant cohomology ring, Chern classes, and isotropy weights agree with those of \({\mathbb {C}}P^4\) with the standard \(S^1\)-action (thereby proving the symplectic Petrie conjecture in this setting).


Circle actions Fixed points Equivariant cohomology 

Mathematics Subject Classification

53D20 19J35 37B05 



We thank Tudor Ratiu for his support, Susan Tolman for introducing us to this problem, Victor Guillemin for useful discussions, and Manuel Racle, José Braga, and Carlos Henriques and the students Filipe Casal, Francisco Pavão Martins, and Diogo Poças for helping us with our first steps in C++ and Mathematica. This work was partially supported by Fundação para a Ciência e Tecnologia (FCT/Portugal)


  1. 1.
    Ahara, K., 6-dimensional almost complex \(S^1\)-manifolds with \(\chi ({ M})=4\), J. Fac. Sci. Univ. Tokyo Sect. IA, Math., 38 (1991), 47–72.Google Scholar
  2. 2.
    Atiyah, M.F., K-theory, Advanced Book Classics, Addison-Wesley, 1989.Google Scholar
  3. 3.
    Atiyah, M.F. and R. Bott, The moment map and equivariant cohomology, Topology, 23 (1984), 1–28.Google Scholar
  4. 4.
    Atiyah M.F. and F. Hirzebruch, Spin-Manifolds and Group Actions, Essays on Topology and Related Topics, Springer-Verlag, New York-Berlin (1970) 18–28.Google Scholar
  5. 5.
    Atiyah, M.F. and G.B. Segal, The index of elliptic operators II, Ann. of Math. 87 (1968), 531–545.Google Scholar
  6. 6.
    Atiyah, M.F. and I.M. Singer, The index of elliptic operators III, Ann. of Math. 87 (1968), 564–604.Google Scholar
  7. 7.
    Berline, N. and M. Vergne, Classes caractéristiques équivariantes, formule de localisation en cohomologie équivariante. C.R. Acad. Sci. Paris 295 (1982) 539–541.Google Scholar
  8. 8.
    Borisov, L., On Betti numbers and Chern classes of varieties with trivial odd cohomology groups. Preprint. arxiv:alg-geom/9703023.Google Scholar
  9. 9.
    Eguchi, T., K. Hori and C.-S. Xiong, Quantum cohomology and Virasoro algebra, Phys. Lett. B 402 (1997), 71–80.Google Scholar
  10. 10.
    Goldin, R. and S. Tolman, Towards Generalizing Schubert Calculus in the Symplectic Category, Journal of Symplectic Geometry, 7 (2009). 449–473.Google Scholar
  11. 11.
    Guillemin, V., V. Ginzburg and Y. Karshon, Moment maps, Cobordism, and Hamiltonian Group Actions, Amer. Math. Soc., Mathematical Surveys and Monographs, Vol. 98, 2003.Google Scholar
  12. 12.
    Goresky, M., R. Kottwitz, and R. MacPherson, Equivariant cohomology, Koszul duality, and the localization theorem, Invent. Math. 131 (1998), 25–83.Google Scholar
  13. 13.
    Gusein-Zade, S.M., On the action of a circle on manifolds, (Russian) Mat. Zametki 10 (1971), 511–518. English translation: Math. Notes 10 (1972), 731–734.Google Scholar
  14. 14.
    Gusein-Zade, S.M., \(U\)-actions of a circle and fixed points, Math. USSR Izvestija 5 (1971), 1127–1143.Google Scholar
  15. 15.
    Guillemin, V. and S. Sternberg, Supersymmetry and equivariant de Rham theory. Mathematics Past and Present. Springer-Verlag, Berlin, 1999.Google Scholar
  16. 16.
    Guillemin, V. and C. Zara, Combinatorial formulas for products of Thom classes, Geometry, mechanics, and dynamics, 363–405, Springer NY, 2002.Google Scholar
  17. 17.
    Hattori A. \(S^1\)-actions on unitary manifolds and quasi-ample line bundles. J. Fac. Sci. Univ. Tokyo Sect. IA, Math., 31 (1984), 433–486.Google Scholar
  18. 18.
    Harada M., and G. Landweber, Surjectivity for Hamiltonian G-spaces in K-theory. Transactions of the AMS, 359 (2007), 6001–6025.Google Scholar
  19. 19.
    Hattori, A. and T. Yoshida, Lifting compact group actions into fiber bundles, Japan. J. Math. 2 (1976), 13–25.Google Scholar
  20. 20.
    Hirzebruch, F., T. Berger and R. Jung, Manifolds and Modular Forms, Aspects of Mathematics, E20, Vieweg, (1992).Google Scholar
  21. 21.
    James D.M., Smooth \(S^1\)-actions on homotopy \({\mathbb{C}} P^4\)’s, Michigan Math. J. 32 (1985), 259–266.Google Scholar
  22. 22.
    Karshon, Y., Periodic Hamiltonian flows on four dimensional manifolds, Memoirs Amer. Math. Soc. 672 (1999).Google Scholar
  23. 23.
    Kirwan, F., Cohomology of Quotients in Symplectic and Algebraic Geometry, Princeton University Press, 1984.Google Scholar
  24. 24.
    Kosniowski C., Applications of the holomorphic Lefschetz formula, Bull. London Math. Soc. 2 (1970), 43–48.Google Scholar
  25. 25.
    Li, P., Chern numbers and the indices of some elliptic differential operators, Pacific J. Math. 251 (2011), 173–182.Google Scholar
  26. 26.
    Li, P., The rigidity of Dolbeault-type operators and symplectic circle actions, Proc. Amer. Math. Soc. 140 (2012), 1987–1995.Google Scholar
  27. 27.
    Li, P. and K. Liu, On an algebraic formula and applications to group action on manifolds, Asian J. Math. 17 (2013), 383–390.Google Scholar
  28. 28.
    Li, P. and K. Liu, Circle action and some vanishing results on manifolds, Int. J. of Math., 22 (2011), 1603–1610.Google Scholar
  29. 29.
    Libgober, A. and J. Wood, Uniqueness of the complex structure on Kähler manifolds of certain homotopy types, J. Diff. Geom. 32 (1990), 139–154.Google Scholar
  30. 30.
    Lusztig G., Remarks on the holomorphic Lefschetz numbers, Analyse globale, Presses Univ. Montreal, Montreal, Que. (1971), 193–204.Google Scholar
  31. 31.
    McDuff D., Some 6-dimensional Hamiltonian S1-manifolds, J. Topology 2 (2009), 589–623.Google Scholar
  32. 32.
    Mundet i Riera, I., Lifts of smooth group actions to line bundles, Bulletin of the London Mathematical Society 33 (2001), 351–361.Google Scholar
  33. 33.
    McDuff D. and S. Tolman, Topological properties of Hamiltonian circle actions, Int. Math. Res. Pap. 72826 (2006), 1–77.Google Scholar
  34. 34.
    Morton D., GKM manifolds with low Betti numbers. Ph.D. thesis, University of Illinois at Urbana Champaign, 2011.Google Scholar
  35. 35.
    Petrie, T., Smooth \(S^1\)-actions on homotopy complex projective spaces and related topics, Bull. Math. Soc. 78 (1972), 105–153.Google Scholar
  36. 36.
    Petrie, T., Torus actions on homotopy complex projective spaces, Invent. Math. 20 (1973), 139–146.Google Scholar
  37. 37.
    Pelayo, A. and S. Tolman, Fixed points of symplectic periodic flows, Erg. Theory and Dyn. Syst. 31 (2011).Google Scholar
  38. 38.
    Prasad G. and S.-K. Yeung, Fake projective planes, Invent. Math. 168 (2007), 321–370.Google Scholar
  39. 39.
    Salamon, S. M., Cohomology of Kähler manifolds with \(c1=0\), Manifolds and geometry (Pisa, 1993), 294–310, Sympos. Math., XXXVI, Cambridge Univ. Press, Cambridge, (1996).Google Scholar
  40. 40.
    Sabatini, S. and S. Tolman, New Techniques for obtaining Schubert-type formulas for Hamiltonian manifolds, J. Symplectic Geom. 11 (2013), 179–230.Google Scholar
  41. 41.
    Tolman, S., On a symplectic generalization of Petrie’s conjecture, Trans. Amer. Math. Soc. 362 (2010), 3963–3996.Google Scholar
  42. 42.
    Tolman, S., Examples of non-Kähler Hamiltonian torus actions, Invent. Math. 131 (1998), 299–310.Google Scholar
  43. 43.
    Wilson P.M.H., On projective manifolds with the same rational cohomology as \({\mathbb{C}} P^4\), Rend. Sem. Mat. Univers. Politecn. Torino, (1986), 15–23.Google Scholar
  44. 44.
    Yeung S.-K., Uniformization of fake projective four spaces. Acta Math. Vietnamica 35 (2010), 199–205.Google Scholar

Copyright information

© SFoCM 2014

Authors and Affiliations

  1. 1.Departamento de Matemática, Centro de Análise Matemática, Geometria e Sistemas Dinâmicos-LARSYS, Instituto Superior TécnicoUniversidade de LisboaLisbonPortugal

Personalised recommendations